management of the poisoned patient

Download Management of the poisoned patient

Post on 18-Nov-2014

3.197 views

Category:

Health & Medicine

3 download

Embed Size (px)

DESCRIPTION

The underlined words are hyperlinks; please click on them to see the whole presentation.Please tell me what you think about my slides, you can write to: mh_farjoo@yahoo.com

TRANSCRIPT

  • 1. Management of the Poisoned Patient By M.H.Farjoo M.D. , Ph.D.Shahid Beheshti University of Medical Science
  • 2. Management of the Poisoned Patient Introduction Approach Initial Management History & Physical Examination Laboratory & Imaging Procedures Decontamination Common Toxic Syndromes Rattlesnake Envenomation Drug PicturesM.H.Farjoo
  • 3. Introduction Even with a serious exposure, poisoning is rarely fatal if the victim receives prompt medical attention and good supportive care. The major toxic effect is sometimes a direct extension of the therapeutic action. For drug A, lethal effects may occur at ten times the therapeutic dose. Drug B may not be lethal at 100 times the normal dose.M.H.Farjoo
  • 4. Introduction Contd Part of the toxic effect may be different from the therapeutic action. For example, intoxication with atropine-like drugs (eg, tricyclic antidepressants) will reduce sweating and increase muscular activity or seizures which causes lethal hyperpyrexia.M.H.Farjoo
  • 5. Approach Comatose patients frequently lose their airway protective reflexes and their respiratory drive. Thus, they may die as a result of airway obstruction by the flaccid tongue, aspiration of gastric contents, or respiratory arrest. Lethal arrhythmias such as V.tach. and V.fib. can occur with drugs such as: ephedrine, amphetamines, cocaine, digitalis, theophylline; antihistamines, TCAs, and some opioid analogs.M.H.Farjoo
  • 6. Approach Contd Cellular hypoxia may occur in spite of adequate ventilation and oxygen administration when poisoning is due to: cyanide, hydrogen sulfide, and carbon monoxide. Seizures, muscular hyperactivity, and rigidity may result in death. Drugs and poisons that often cause seizures include: antidepressants, isoniazid (INH), diphenhydramine, cocaine, and amphetamines.M.H.Farjoo
  • 7. Approach Contd Patients under the influence of hallucinogens such as phencyclidine (PCP) or LSD may die in fights or falls from high places.M.H.Farjoo
  • 8. Initial Management A specific toxicologic diagnosis only delays the ABCDs" of poisoning treatment: Airway Breathing Circulation DrugM.H.Farjoo
  • 9. Initial Management Contd Hypoglycemic patients may appear to be intoxicated, and there is no rapid and reliable way to distinguish them from poisoned patients. Every patient with altered mental status should receive concentrated dextrose. For adults 50 ml of 50% dextrose, for children 1 ml/kg of 50% dextrose. Alcoholic patients should also receive 100 mg of thiamine intramuscularly or in the intravenous infusion solution to prevent wernickes syndrome.M.H.Farjoo
  • 10. Initial Management Contd The opioid antagonist naloxone may be given in a dose of 0.4-2 mg intravenously. Naloxone will reverse respiratory and CNS depression due to all varieties of opioid drugs. Larger doses of naloxone may be needed for patients with overdose involving codeine. The benzodiazepine antagonist flumazenil should not be used if there is a history of TCAs overdose or a seizure disorder, as it can induce convulsions in such patients.M.H.Farjoo
  • 11. History & Physical Examination Other causes of coma or seizures should be looked for and treated. Such as: Head trauma Meningitis Metabolic abnormalitiesM.H.Farjoo
  • 12. History Oral statements about the amount and type of drug ingested in toxic emergencies may be unreliable. Even so, family members should be asked to describe the story. Any syringes, empty bottles, household products, or over-the-counter medications in the immediate vicinity of the poisoned patient should be brought to hospital.M.H.Farjoo
  • 13. Physical Examination A brief examination should be performed, emphasizing those areas most likely to give clues to the toxicologic diagnosis. These include: Vital signs Eyes Mouth Skin Abdomen Nervous systemM.H.Farjoo
  • 14. Vital signs Hypertension and tachycardia are typical with amphetamines, cocaine, and anticholinergic drugs. Hypotension and bardycardia are characteristic features of overdose with calcium channel blockers, blockers, clonidine, and sedative hypnotics. Hypotension with tachycardia is common with TCAs, trazodone, quetiapine, vasodilators, and agonists.M.H.Farjoo
  • 15. Vital signs Contd Rapid respirations are typical of salicylates, carbon monoxide, and other toxins that produce metabolic acidosis or cellular asphyxia. Hyperthermia may be associated with sympathomimetics, anticholinergics, salicylates, and drugs producing seizures or muscular rigidity. Hypothermia can be caused by any CNS-depressant drug, especially when accompanied by exposure to a cold environment.M.H.Farjoo
  • 16. Eyes The eyes are a valuable source of toxicologic information. Miosis is typical of opioids, clonidine, phenothiazines, and cholinesterase inhibitors (eg, organophosphate insecticides), and deep coma due to sedative drugs. Mydriasis is common with amphetamines, cocaine, LSD, and anticholinergic drugs.M.H.Farjoo
  • 17. Mouth The mouth may show signs of burns due to corrosive substances, or soot from smoke inhalation. Typical odors of alcohol, hydrocarbon solvents, or ammonia may be noted. Poisoning due to cyanide can be recognized by some examiners as an odor like bitter almonds.M.H.Farjoo
  • 18. Skin The skin often appears flushed, hot, and dry in poisoning with atropine and other antimuscarinics. Excessive sweating occurs with organophosphates, nicotine, and sympathomimetic drugs. Cyanosis may be caused by hypoxemia or by methemoglobinemia. Icterus may suggest hepatic necrosis due to acetaminophen or Amanita phalloides mushroom poisoningM.H.Farjoo
  • 19. Abdomen Ileus is typical of poisoning with antimuscarinic, opioid, and sedative drugs. Hyperactive bowel sounds, abdominal cramp, and diarrhea are common with iron, arsenic, organophosphates, theophylline, a phalloides, and a muscaria.M.H.Farjoo
  • 20. Nervous system Focal seizures or motor deficits suggest a structural lesion (such as intracranial hemorrhage due to trauma) rather than toxic or metabolic encephalopathy. Nystagmus, dysarthria, and ataxia are typical of phenytoin, carbamazepine, alcohol, and other sedative intoxication. Twitching and muscular hyperactivity are common with anticholinergic agents, cocaine and other sympathomimetic drugs.M.H.Farjoo
  • 21. Nervous system Contd Muscular rigidity can be caused by haloperidol and other antipsychotic agents, serotonin syndrome, and by strychnine. Seizures are often caused by overdose with antidepressants (especially tricyclic antidepressants and bupropion), cocaine, amphetamines, theophylline, isoniaz id, and diphenhydramine. Flaccid coma with absent reflexes and even an isoelectric EEG may be seen with deep coma due to sedative- hypnotic or other CNS depressant intoxication and may be mistaken for brain death.M.H.Farjoo